Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 6, NWS Topeka, KS

April 21, 2005Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 21, 2005, 3:58 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 3:58 PM CDT (20:58 UTC)
Expired
Apr 21, 2005, 4:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 11:35 AM CDTTornado WatchSPC5 hr
Apr 21, 3:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 212059
TORTOP
KSC013-085-131-212145-
/O.NEW.KTOP.TO.W.0006.050421T2058Z-050421T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 445 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WETMORE...
  OR ABOUT 24 MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WETMORE...
  NETAWAKA...
  WHITING...
  KICKAPOO RESERVATION...
  POWHATTAN...

GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVER WEATHER INFORMATION.

LAT...LON 3957 9596 3953 9579 3957 9556 3983 9557
      3971 9588

$$
3 follow-up statements
000 
WWUS53 KTOP 212109
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT THU APR 21 2005

KSC131-212117-
/O.CAN.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/
NEMAHA-
407 PM CDT THU APR 21 2005

...THE TORNADO WARNING FOR NEMAHA COUNTY HAS BEEN CANCELLED...

THE STORM WITH THE POSSIBLE TORNADO HAS MOVED EAST OF THE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3969 9578 3953 9578 3954 9556 3974 9554

$$

KSC013-085-212145-
/O.CON.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/
BROWN-JACKSON-
407 PM CDT THU APR 21 2005

...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR NORTHEASTERN
JACKSON AND SOUTHWESTERN BROWN COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR NETAWAKA...OR ABOUT 21 MILES SOUTHWEST OF
HIAWATHA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WHITING AND RURAL AREAS OF NORTHEAST JACKSON COUNTY.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3969 9578 3953 9578 3954 9556 3974 9554

$$
000 
WWUS53 KTOP 212121
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT THU APR 21 2005

KSC013-212128-
/O.CAN.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/
BROWN-
418 PM CDT THU APR 21 2005

...THE TORNADO WARNING FOR BROWN COUNTY HAS BEEN CANCELLED...

THE STORM WITH THE POSSIBLE TORNADO WILL STAY TO SOUTH OF BROWN
COUNTY AS IT MOVES TO THE EAST AT AROUND 25 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9573 3953 9572 3953 9556 3964 9555

$$

KSC085-212145-
/O.CON.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/
JACKSON-
418 PM CDT THU APR 21 2005

...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR NORTHEASTERN
JACKSON COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR WHITING...OR ABOUT 18 MILES SOUTH OF
HIAWATHA...MOVING EAST AT 25 MPH.

THE STORM WILL MOVE THROUGH OR NEAR WHITING AND RURAL AREAS OF THE 
INDICATED COUNTY. GOLF BALL SIZE HAIL CAN ALSO BE EXPECTED WITH THIS 
STORM.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9573 3953 9572 3953 9556 3964 9555

$$
000 
WWUS53 KTOP 212141
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CDT THU APR 21 2005

KSC085-212151-
/O.CAN.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/
JACKSON-
441 PM CDT THU APR 21 2005

...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY HAS BEEN
CANCELLED...

AT 441 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9573 3953 9572 3953 9556 3964 9555

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 21, 4:00 AM CDT, 11 hours 58 minutes earlier.

Area forecast discussion, Apr 21, 4:00 AM CDT, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT THU APR 21 2005

.DISCUSSION...

TWO AREAS OF CONVECTION AT MIDNIGHT WERE PROGRESSING ACROSS EASTERN
KANSAS.  STORMS OVER SOUTHCENTRAL KANSAS FROM AFTERNOON HEATING WERE
WEAKENED AND DISSIPATED.  MEANWHILE STORMS FROM NORTHCENTRAL INTO
NORTHEAST KANSAS INCREASED ALONG AN EAST-WEST BOUNDARY WITH MOIST
SOUTHERLY INFLOW.

ONGOING ACTIVITY AT FORECAST TIME WILL CONTINUE TO LIFT NORTHEAST
AND WEAKEN BY MID-MORNING.  WITH BOUNDARY HOLDING NEAR THE
NEBRASKA BORDER...ANTICIPATE SCATTERED STORMS TO FIRE BY MID-DAY
ACROSS THE NORTHERN COUNTIES AND BECOME MORE NUMEROUS AND SEVERE AS
THEY DEVELOP SOUTHWARD INTO THE MOIST THETA-E AXIS WITH AFTERNOON
HEATING.

DRYLINE WILL SWEEP EAST DURING THE AFTERNOON AND EARLY EVENING
PUSHING STORMS INTO MISSOURI.  THERE WILL BE A PRECIP-FREE PERIOD
DURING THE EVENING UNTIL AFTER MIDNIGHT WHEN WRAP-AROUND MOISTURE
WITH THE UPPER LOW SWINGS SOUTH FROM NEBRASKA.  THIS WILL CREATE A
CHANCE FOR SHOWERS MOST AREAS FRIDAY MORNING BEFORE THE UPPER LOW
BEGINS TO FILL A DRIFT TO THE EAST.

CLOUDS ACROSS THE FORECAST AREA AT SUNRISE WILL BREAK SOME BY
NOON...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA.  THIS WILL
ALLOW AFTERNOON HEATING TO PUSH TEMPERATURES INTO THE MID/UPPER
70S.  ABUNDANT MOISTURE...WARM TEMPERATURES...A SURFACE FRONT TO THE
NORTH AND OTHER OUTFLOW BOUNDARIES WILL SET THE STAGE FOR SEVERE
WEATHER THIS AFTERNOON PER SPC DISCUSSION.  HAVE INCLUDED SEVERE
WORDING IN ZONES FOR LARGE HAIL AND DAMAGING WINDS.  WILL ALSO
INCLUDE THE MENTION OF TORNADOES FOR ALL BUT THE NORTHCENTRAL
COUNTIES IN HAZARDS DISCUSSION.

NORTHWEST WINDS WILL BE GUSTY ON FRIDAY AND BRING MUCH COOLER AIR TO
THE FORECAST AREA WITH MOST HIGHS AROUND 60.  WINDS DROP OFF FRIDAY
NIGHT AS SURFACE RIDGE BEGINS TO BUILD IN FROM THE WEST AND
TEMPERATURES FALL INTO THE UPPER 30S.  THE SURFACE RIDGE WILL BE
CENTERED ACROSS THE AREA SUNDAY MORNING...AND WILL HAVE TO EVALUATE
WHETHER TEMPERATURES MIGHT BE LOWERED MORE WITH CLEAR SKIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 21, 1:32 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
132 PM CDT THU APR 21 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-221000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
132 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS
AFTERNOON CONTINUING INTO THE EVENING HOURS OVER EASTERN PORTIONS OF
THE AREA.  LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST
THUNDERSTORMS WITH EVEN SOME TORNADOES POSSIBLE ESPECIALLY NORTH OF
INTERSTATE 70.

THE SEVERE WEATHER THREAT SHOULD DIMINISH RAPIDLY DURING THE
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 21, 11:36 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CDT THU APR 21 2005

KSZ008>012-020>024-034-212200-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
1136 AM CDT THU APR 21 2005

TORNADO WATCH NUMBER 175 IS IN EFFECT UNTIL 500 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA

SOME CITIES IN THE WATCH ARE...

MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 2:41 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             WHEATON                 39.50N 96.32W
04/21/2005  0.75 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&

FRANTZ
Local storm report, Apr 21, 3:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             8 SW CORNING            39.58N 96.14W
04/21/2005  1.50 INCH        NEMAHA             KS   TRAINED SPOTTER

0315 PM     HAIL             CORNING                 39.66N 96.03W
04/21/2005  1.00 INCH        NEMAHA             KS   TRAINED SPOTTER

0315 PM     HAIL             3 S CORNING             39.61N 96.03W
04/21/2005  1.75 INCH        NEMAHA             KS   TRAINED SPOTTER

&&

CAVANAUGH
Special weather statement, Apr 21, 3:36 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT THU APR 21 2005

KSZ010>012-023-024-026-038>040-055-056-058-059-220400-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-MARSHALL-
NEMAHA-OSAGE-POTTAWATOMIE-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...LAWRENCE...MARYSVILLE...
OTTAWA AND TOPEKA
336 PM CDT THU APR 21 2005

TORNADO WATCH NUMBER 178 IS IN EFFECT UNTIL 1100 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               POTTAWATOMIE          JEFFERSON
SHAWNEE               WABAUNSEE             DOUGLAS
OSAGE                 FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

OTTAWA                LAWRENCE              TOPEKA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 3:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             S WETMORE               39.63N 95.81W
04/21/2005  1.50 INCH        NEMAHA             KS   TRAINED SPOTTER

0355 PM     HAIL             8 N HOLTON              39.58N 95.74W
04/21/2005  1.75 INCH        JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:39 PM CDTSevere Thunderstorm WarningTOPCloud51 min
Apr 20, 10:30 PM CDTSevere Thunderstorm WarningTOPCloud30 min
Apr 20, 10:57 PM CDTFlash Flood WarningTOPCloud108 min
Apr 20, 11:17 PM CDTSevere Thunderstorm WarningTOPClay43 min
Apr 20, 11:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
Apr 21, 12:19 AM CDTSevere Thunderstorm WarningTOPMarshall41 min
Apr 21, 12:21 AM CDTSevere Thunderstorm WarningTOPClay39 min
Apr 21, 2:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie65 min
Apr 21, 3:11 PM CDTTornado WarningTOPNemaha49 min
Apr 21, 3:29 PM CDTTornado WarningTOPNemaha16 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningTOPJackson24 min
Apr 21, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson30 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.